Jump to content

Bouts of extreme weakness..


april abbott
 Share

Recommended Posts

Like many of you, I have a myriad of symptoms that bother me at different times. But I have been really well with the dysautonomia for the past several months. Now, I feel normal about 85% of the time, with attacks coming out of the blue periodically.

I am really considering starting courses at a state college and hopefully beginning work in a couple of years, maybe just part time. So now, more than ever, it is important that I get my symptoms under control. I haven't worked in years so this will be a big change, and like many of you, of course I fear getting out in the world and having a total meltdown. I can't imagine what it is going to be like after I graduate and try to find a job while hiding the fact that I have a disorder that can render me virtually useless at times.

I haven't seen a doctor in years, although there is a dysautonomia specialist about 60 miles from here if I change my mind. So I am not taking any meds at all for the dysautonomia. My main concern about my symptoms is the extreme weakness that hits me all at once. It comes quickly and without warning and will last anywhere from 30 minutes to a few hours. Sometimes my brain gets foggy and I feel light headed when this happens and other times it doesn't effect my mind at all. I get weak to the point I *have* to sit down, close my eyes and breathe deeply. I can't even really raise my arms. It starts out usually in my stomach muscles. They will start to feel fatigued and crampy. Then my legs and arms begin to feel extremely fatigued and if I keep going I get weak and shakey all over and really short of breath. It is an awful feeling. I feel extremely fatigued all at once and extremely weak. I sometimes have noticed that my heart will be going a little fast when this happens.

What I want to know is what about my dysautonomia, in particular, is causing this? I don't get low blood pressure like some of you do. Mine stays normal/slightly high and when I stand my heart rate rises and so does my blood pressure. All my other dysautonomia symptoms seem to be under control. Is it lack of blood flow or what?

You see, I really do not want to be on meds right now because most of the time I am fine. I only have this weakness in spells and I would hate to take a medication every day that will give me side effects on the days I would otherwise feel good. I would love it if there was a pill I could just take during the spells but I don't know what even causes it.

I'm wondering if I should bother going to the doctor again because I don't know if there is anything he could do to prevent it. I have been on beta blockers before but I don't think that they would help with that particular symptom. If anything, a beta blocker might make my weakness even worse. Have any of you found anything that helps this?

Link to comment
Share on other sites

Well, if the sx is new, yes, you need to see a doctor. Seeing a doctor does not necessarily mean you will have to take meds. There are many nonpharmacological ways to deal with sporadic sxs as you have described. As you probably already know lots of fluids and a high sodium diet can help tremendously. Fluids need to have sodium (not just water) so that you don't flush all the good electrolytes out of your system. When those periods come on, I find condensed soup mixed with very little water and a ton of saltines can really make a difference. Some people swear by gatorade or licorice root. So, if you find that do not need meds- great. Look on Dinet's main page about things that help. Good luck- and good for you to having some degree of normalcy to your life now!

Carmen

Link to comment
Share on other sites

I agree that fluids and salt are very helpful. Low blood volume can cause the symptoms you describe. Like you, I have these episodes, yet my bp is often normal or a bit high during them. I think it would be good to see a specialist. I also agree that seeing a doctor does not mean having to take medication if you don't want to. A low dose SSRI has helped me, I believe, by preventing these difficult relapses from occuring. I have not had any significant side effects from this drug once adjusted to it.

Katherine

Link to comment
Share on other sites

Thank you both for your response. I really don't want to start the new doctor game again but might have to. Nice to hear from you again, Katherine.

I agree that fluids and salt are very helpful. Low blood volume can cause the symptoms you describe. Like you, I have these episodes, yet my bp is often normal or a bit high during them. I think it would be good to see a specialist. I also agree that seeing a doctor does not mean having to take medication if you don't want to. A low dose SSRI has helped me, I believe, by preventing these difficult relapses from occuring. I have not had any significant side effects from this drug once adjusted to it.

Katherine

Link to comment
Share on other sites

Hi April,

Although my BP can sometimes be low, it is usually in the normal range (and sometimes high). It stil helps me to do what other people on the board do when having symptoms - loading on salt and fluids and wearing compression hose. I have heard the explanation that that when we are tachy our HR is beating too fast to maintain the BP. I think that's why the fluids, salt, compression, etc. help sometimes even when your BP is normal -- they take the burden off of your heart. If you feel that your BP is already on the high side, you may want to check with your dr before trying salt or compression hose

In terms of fatigue, I have found that eating right, taking multivitamins and exercising when I am able have helped a lot. There are many POTS drugs that people are able to take either daily or as needed without many side effects, so it definitely makes sense to talk to a doctor.

Good luck with school and working.

-Rita

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...